Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Las Vegas, NV

July 15, 2012San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 15, 2012, 6:12 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 6:12 PM PDT (01:12 UTC)
Expired
Jul 15, 2012, 7:00 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS55 KVEF 160112
SVRVEF
CAC071-160200-
/O.NEW.KVEF.SV.W.0010.120716T0112Z-120716T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
612 PM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 700 PM PDT.

* AT 608 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL SAN BERNARDINO COUNTY...OR 21 MILES SOUTH OF BAKER...AND
  WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3527 11605 3509 11578 3487 11612 3498 11629
TIME...MOT...LOC 0112Z 218DEG 19KT 3500 11613

$$

JH
2 follow-up statements
107 
WWUS55 KVEF 160136
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT SUN JUL 15 2012

CAC071-160200-
/O.CON.KVEF.SV.W.0010.000000T0000Z-120716T0200Z/
SAN BERNARDINO CA-
636 PM PDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 634 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 19 MILES SOUTH OF
BAKER...AND WAS MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3527 11605 3509 11578 3487 11612 3498 11629
TIME...MOT...LOC 0135Z 217DEG 20KT 3502 11613

$$

JH
823 
WWUS55 KVEF 160152
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT SUN JUL 15 2012

CAC071-160201-
/O.EXP.KVEF.SV.W.0010.000000T0000Z-120716T0200Z/
SAN BERNARDINO CA-
652 PM PDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 700 PM PDT...

THE STORM HAS WEAKENED CONSIDERABLY AND THE THREAT OF DAMAGING WINDS 
AND LARGE HAIL HAS ENDED. 

LAT...LON 3527 11605 3509 11578 3487 11612 3498 11629
TIME...MOT...LOC 0151Z 217DEG 20KT 3509 11606

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:00 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 15, 4:00 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT SUN JUL 15 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
REMAIN A THREAT OVER THE EASTERN MOJAVE DESERT...SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THIS EVENING. DRY AND STABLE AIR PUSHING
ACROSS THE SOUTHERN SIERRA AND WESTERN MOJAVE DESERT WILL BRING A
GRADUAL DRYING TREND WITH DECREASING THUNDERSTORM COVERAGE FROM WEST
TO EAST MONDAY AND MOSTLY DRY WEATHER TUESDAY THROUGH THURSDAY.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS THAT
DEVELOPED DURING THE LATE MORNING AND EARLY AFTERNOON HAVE SHOWN A
WEAKENING TREND AS OF THIS WRITING...BUT CONVECTION COULD EASILY
EXPAND DURING THE LATE AFTERNOON AND EVENING WITH DYNAMIC SUPPORT
FROM THE CENTRAL CALIFORNIA LOW STILL A FACTOR. WATER VAPOR LOOPS
SHOWED A SHORTWAVE EJECTING UP INTO SOUTHERN NEVADA THROUGH THIS
EVENING AND AN OVERHEAD CURVED JET OF 40-50 KNOTS. CONVECTION IS
EXPECTED TO DECREASE LATE THIS EVENING AND OVERNIGHT BUT ISOLATED
STORMS COULD KEEP GOING ANYWHERE EAST OF A LINE FROM BARSTOW UP
THROUGH MERCURY AND THE WESTERN LINCOLN COUNTY BORDER. MODELS
CONTINUE TO INSIST DRYING WILL DEVELOP OVER ALL OF SAN BERNARDINO
INTO WESTERN CLARK COUNTY BY MONDAY AFTERNOON BUT PAST EXPERIENCE
HAS SHOWN THEY ARE OFTEN TO QUICK TO SCOUR OUT MOISTURE WHEN IT IS
AS ENTRENCHED AS THE CURRENT SITUATION. SCATTERED THUNDERSTORMS
SHOULD PERSIST OVER MOST OF SOUTHERN NEVADA AND MOHAVE COUNTY
ARIZONA MONDAY THEN THE TROUGH ALONG THE CALIFORNIA COAST
STRENGTHENS MONDAY NIGHT AND TUESDAY AS ADDITIONAL ENERGY DROPS OUT
OF THE PACIFIC NORTHWEST. THIS SHOULD BE ENOUGH TO DEVELOP DEEP DRY
SOUTHWEST FLOW AND FINALLY PUSH MOISTURE TO THE EAST AND BRING AN
END TO THUNDERSTORMS.

.LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES TO
FORECAST FOR THE EXTENDED PERIOD. THE GFS AND ECMWF STILL DEPICT MID
LEVEL MOISTURE BEING STRIPPED FROM HURRICANE FABIO WILL BE PULLED
ACROSS THE SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. THE TROUGH THEN LIFTS
AWAY AND HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS WESTWARD AND
THE DOOR OPENS FOR A RETURN OF MONSOONAL MOISTURE GOING INTO THE
WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SHRA/TSRA AROUND THE LAS VEGAS VALLEY AND
THE APPROACH CORRIDORS WILL PERSIST THROUGH 03Z THOUGH THE
PROBABILITY OF ONE HITTING THE TERMINAL IS NOT HIGH ENOUGH TO
MENTION IN THE TAF. WINDS GENERALLY BE FROM THE SOUTH THROUGH EARLY
EVENING BUT WILL BE DRIVEN BY NEARBY SHOWERS AND STORMS BEFORE
FAVORING LIGHT DIURNAL TRENDS OVERNIGHT. THE THREAT OF THUNDERSTORMS
WILL PERSIST THROUGH MONDAY AFTERNOON WITH THE BEST POTENTIAL FOR
DEVELOPMENT AFTER 20Z MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA..NUMEROUS SCT SHRA/TSRA WILL PERSIST THROUGH LATE EVENING
ESPECIALLY EAST OF A KBJN-KDRA-KEED LINE. GUSTY AND ERRATIC WINDS
AND REDUCED CIGS/VSBY POSSIBLE IN AND NEAR ANY SHRA/TSRA. ACTIVITY
SHOULD DIMINISH AROUND 06Z. WINDS AWAY FROM SHRA/TSRA SHOULD FAVOR
TYPICAL DIURNAL TRENDS. OTHERWISE FEW-SCT CLOUDS AOA 8K-12K FEET
WEST WITH SCT-BKN CLOUDS GENERALLY AOA 10K FEET CENTRAL AND EAST.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON THOUGH
COVERAGE WILL GENERALLY BE CONFINED TO SOUTHERN NEVADA AND NORTHWEST
ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NVZ016-018>022.
AZ...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR CAZ524>527.
&&

ADAIR

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:16 AM PDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 AM PDT SUN JUL 15 2012

AZZ001>003-036-CAZ524-527-NVZ015-016-018>022-160700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
416 AM PDT SUN JUL 15 2012 /416 AM MST SUN JUL 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW STORMS MAY
PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY...THEN DRY
WEATHER IS LIKELY TUESDAY THROUGH THURSDAY. THERE IS SOME CHANCE
THAT THUNDERSTORMS MAY RETURN FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>523-525-526-NVZ014-017-160700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
416 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. HAZARDOUS
WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH WEDNESDAY. THERE
IS SOME CHANCE THAT THUNDERSTORMS MAY RETURN AS EARLY AS
THURSDAY...WITH BETTER CHANCES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jul 15, 1:45 PM PDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 S MT. CHARLESTON      36.26N 115.61W
07/15/2012                   CLARK              NV   PARK/FOREST SRVC

            SEVERAL LARGE BOULDERS WASHED ONTO KYLE CANYON ROAD NEAR
            THE SPRING MOUNTAIN VISITOR CENTER.

0100 PM     HAIL             1 S MT. CHARLESTON      36.27N 115.62W
07/15/2012  E0.50 INCH       CLARK              NV   PARK/FOREST SRVC

            PEA TO DIME SIZE HAIL FELL AT THE SPRING MOUNTAIN VISITOR
            CENTER IN KYLE CANYON.

&&

STACHELSKI
Local storm report, Jul 15, 2:11 PM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      4 NE CALIENTE           37.66N 114.47W
07/15/2012                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF REPORTED BEAVER DAM ROAD HAD
            WASHED OUT NEAR HIGHWAY 93.

0100 PM     FLASH FLOOD      1 S MT. CHARLESTON      36.26N 115.61W
07/15/2012                   CLARK              NV   PARK/FOREST SRVC

            SEVERAL LARGE BOULDERS WASHED ONTO KYLE CANYON ROAD NEAR
            THE SPRING MOUNTAIN VISITOR CENTER.

0100 PM     HAIL             1 S MT. CHARLESTON      36.27N 115.62W
07/15/2012  E0.50 INCH       CLARK              NV   PARK/FOREST SRVC

            PEA TO DIME SIZE HAIL FELL AT THE SPRING MOUNTAIN VISITOR
            CENTER IN KYLE CANYON.

&&

STACHELSKI
Local storm report, Jul 15, 2:38 PM PDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             3 ESE GREEN VALLEY      36.05N 115.03W
07/15/2012  E0.25 INCH       CLARK              NV   TRAINED SPOTTER

&&

STACHELSKI
Local storm report, Jul 15, 3:23 PM PDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      6 W CALIENTE            37.61N 114.62W
07/15/2012                   LINCOLN            NV   LAW ENFORCEMENT

            THE LINCOLN COUNTY SHERIFF REPORTED A PORTION OF HIGHWAY
            93 WAS WASHED OUT WITH THE PAVEMENT REMOVED.

&&

STACHELSKI
Local storm report, Jul 15, 3:42 PM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       2 ENE GREEN VALLEY      36.06N 115.05W
07/15/2012  E0.40 INCH       CLARK              NV   BROADCAST MEDIA

            LAS VEGAS AREA BROADCAST MEDIA REPORTED A FEW INCHES OF
            WATER COLLECTED AT THE INTERSECTION OF SUNSET AND
            STEPHANIE IN HENDERSON.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.